ICOPLAST Award of Excellence: Maxim Geeroms

Belgium / Royal Belgian Society for Plastic Surgery

Title: Prevention and Initial Management of Hyaluronic Acid-Induced Necrosis Hyaluronic acid (HA) fillers are frequently used injectables for cosmetic purposes. Hyaluronidase allows us to immediately undo the effect of HA when injected too much, when the result is asymmetric, or when complications occur.

We present the case of a 21-year old female patient who had hyaluronic acid injection-induced necrosis. 4 days after the cosmetic procedure in a private practice, she came to our outpatient clinic in UZ Brussel due to increasing pain and severe signs of ischemia. The area between the left nasolabial fold, the upper lip, the columella and the left ala of the nose had a pale and bluish discoloration and showed small lumps.

Immediate treatment consisted of hyaluronidase injection, acetylsalicylic acid, piracetam, LMWH injection, corticosteroids, analgesics, prophylactic antibiotics, topical nitroglycerin and warmth, hyperbaric oxygen therapy and smoking cessation. The initial progress and evolution of the deformity with possible therapeutic options is being discussed. We reviewed the literature and give recommendations in the prevention and the initial treatment of soft tissue necrosis due to filler complications.